Kansas, 2010

Tornadoes and Flash Flooding in Kansas, May 25, 2010

May 25, 2010 · NWS GLD · 26 events in 4 counties and zones

Several slow-moving supercells developed in extreme eastern Colorado and moved across Greeley, Wichita, Logan and Gove counties, producing five tornadoes and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several slow-moving supercells developed in extreme eastern Colorado and moved across Greeley, Wichita, Logan and Gove counties, producing five tornadoes and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 12:30 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, May 25, 12:30 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE MAY 25 2010

.DISCUSSION...
130 PM MDT TUE MAY 25 2010

SOUTHWESTERLY FLOW BETWEEN LOW PRESSURE OFF THE PACIFIC NORTHWEST
COAST AND UPPER HIGH TO OUR EAST WILL SLOWLY EVOLVE INTO A AN
UPPER RIDGE OVER THE AREA BY THURSDAY AS PACIFIC NORTHWEST LOW
MOVES SOUTH REMAINING OFFSHORE. ON FRIDAY THIS LOW AND LARGE UPPER
TROUGH MOVES ASHORE AND INTO THE WESTERN 1/3 OF THE COUNTRY BUT
ITS EASTWARD MOVEMENT WILL FIGHT THE UPPER RIDGE RESULTING IN A
RATHER AMPLIFIED PATTERN.

PLENTY OF MOISTURE AND ELEVATED INSTABILITY TONIGHT WITH THE TAIL
END OF AN UPPER JET TO MOVE OVER THE AREA. TOUGH TO PINPOINT ANY
ONE AREA FOR PRECIP TONIGHT SO WILL HAVE TO BROAD BRUSH LOW CHANCE
POPS ACROSS MOST OF THE AREA. MOS GUIDANCE...ESPECIALLY THE NAM
HAS BEEN DOING WELL IN OUR AREA THE PAST FEW WEEKS WITH REGARDS TO
FOG SO HAVE FOLLOWED IT AND INCLUDED FOG AFTER MIDNIGHT FOR MUCH
OF THE AREA...BLENDING MOS GUIDANCE WITH RUC AND NAM VIS
FORECASTS.

LOW CLOUDS LINGER FOR THE NEXT SEVERAL DAYS WITH VARIOUS
DISTURBANCES MOVING ACROSS THE AREA FROM THE SOUTH/SOUTHEAST IN
BETWEEN THE WEST COAST LOW AND HIGH TO OUR SOUTHEAST/EAST. PLENTY
OF SFC AND ELEVATED INSTABILITY WITH WEAK CAP SUGGESTING MOSTLY
SOME SHOWERS AND NON SEVERE THUNDERSTORMS WEDNESDAY AND AGAIN
THURSDAY AFTERNOON. FOR FRIDAY AFTERNOON KEPT SLIGHT CHANCE POPS
ACROSS THE WEST WHERE PROXIMITY TO BETTER MOISTURE AND LIFT FROM
APPROACHING TROUGH EXIST. STORM MOTIONS GENERALLY TO THE NORTH SO
LITTLE CHANCE OF EASTWARD MOVEMENT THROUGH THE NIGHT.

HIGH TEMPERATURES GENERALLY 75 TO 80 WEDNESDAY...WARMING INTO THE
LOW TO MID 80S THURSDAY AND FRIDAY. LOWS IN THE 50S AND 60S.

FOR THE PERIODS SATURDAY-TUESDAY...SLIGHTLY COOLER ON SATURDAY AS
UPPER TROUGH BECOMES SLIGHTLY NEGATIVELY TILTED WHILE LIFTING
NORTHEAST INTO THE INTERMOUNTAIN WEST. THIS WILL BRING A COLD
FRONT INTO THE AREA. MAIN ENERGY LIFTS INTO THE NORTHERN PLAINS
SUNDAY WITH COOLER TEMPERATURES ON THE BACKSIDE AS HIGH PRESSURE
BUILDS IN. A GENERAL ZONAL FLOW FOR SUNDAY WITH TEMPERATURES
WARMING...ESPECIALLY ACROSS THE WEST WHERE RETURN FLOW BRINGS
THERMAL RIDGE BACK INTO EASTERN COLORADO...FURTHER EAST PROXIMITY
TO SFC HIGH WILL LIMIT REBOUND IN TEMPERATURES WHEN COMPARED TO
SUNDAY. FINALLY FOR TUESDAY...MIXED SIGNALS AS TO THE UPPER
PATTERN WITH SOME TYPE OF WESTERLY FLOW EXPECTED. THERMAL RIDGE
APPEARS TO MOVE EAST ACROSS THE AREA SUGGESTING WARMER
TEMPERATURES.

AS THE NEGATIVELY TILTED UPPER TROUGH LIFTS TO THE NORTH SATURDAY
AFTERNOON INTO SATURDAY NIGHT. AM EXPECTING BEST CHANCE FOR
THUNDERSTORMS ACROSS THE WESTERN 1/2 OF THE AREA DURING THE
AFTERNOON...SPREADING EAST OVERNIGHT. STILL SOME DIFFERENCES IN
REGARD TO POSITION OF DYNAMICS WITH THE TROUGH WHICH WILL IMPACT
AREAL COVERAGE AND SEVERITY OF THUNDERSTORMS...SOMETHING WORTH
WATCHING AND HAS NOW MENTIONED IN THE HWO PRODUCT.

CONFIDENCE NOT REAL HIGH ON PRECIP CHANCES AFTER SATURDAY NIGHT AS
MOST OF THE MOISTURE/LIFT AND INSTABILITY MOVE OUT OF THE AREA.

AFTERNOON TEMPS IN THE 80S SATURDAY...COOLING INTO THE 70S TO
PERHAPS LOW 80S SUNDAY THROUGH TUESDAY.

07

&&

.AVIATION...
1145 AM MDT TUE MAY 25 2010

FOR THE 18Z TAF...SOMEWHAT COMPLEX AVIATION FORECAST FOR THE NEXT
24 HOURS. INITIAL CONCERN IS POTENTIAL FOR CONVECTION IN THE
VICINITY OF BOTH TERMINALS THIS AFTERNOON AND EVENING. FEEL KGLD
HAS THE BETTER SHOT OF SEEING A DIRECT IMPACT BUT CONFIDENCE IS
STILL TOO LOW TO INCLUDE PREVAILING PRECIP. WILL NEED TO MONITOR
CONVECTIVE DEVELOPMENT CLOSELY AND AMEND AS NEEDED. FOCUS THEN
SHIFTS TO POTENTIAL FOR LIFR/VLIFR CIGS/VSBY...ESPECIALLY AT KGLD.
NAM/RUC BOTH DEPICTING DEVELOPMENT OF LOW STRATUS/FOG BY AROUND
10Z. CONDITIONS LOOK LESS FAVORABLE AT KMCK SO HAVE MAINTAINED VFR
CIGS/VSBY. A RENEWED CHANCE FOR CONVECTION AROUND 16Z TOMORROW FOR
BOTH TERMINALS.

FOLTZ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 25, 9:43 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT TUE MAY 25 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1043 AM MDT TUE MAY 25 2010 /1143 AM CDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY SOUTH OF A
LINE FROM CHEYENNE WELLS TO SHARON SPRINGS TO LEOTI THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL AND
STRONG WINDS BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERYDAY ACROSS PORTIONS OF
THE TRI-STATE AREA THROUGH MONDAY. SEVERE WEATHER APPEARS POSSIBLE
SATURDAY AFTERNOON AND EVENING. STAY TUNED FOR FURTHER UPDATES AS
SATURDAY APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR THE
AFOREMENTIONED LOCATIONS.

The radar

The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

14 hail, 6 tornado, 3 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Greeley

When
May 25, 2:36 PM MST
Where
Greeley County, 15.15 mi NW of Horace
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -101.940

Hail, Greeley

When
May 25, 2:50 PM MST
Where
Greeley County, 13.42 mi NNW of Horace
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.650, -101.900

Time estimated from Doppler radar.

Hail, Greeley

When
May 25, 3:18 PM MST
Where
Greeley County, 15.15 mi NW of Horace
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -101.940

Tornado, Greeley

When
May 25, 4:17 PM MST to 4:20 PM MST
Where
Greeley County, 14.84 mi WNW of Horace to 14.32 mi WNW of Horace
Rating
EF0
Path length
0.83 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
38.565, -102.032

Brief duration tornado viewed both from southern Wallace county and from northwest of Tribune.

Hail, Greeley

When
May 25, 4:30 PM MST
Where
Greeley County, 14.02 mi NNW of Horace
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -101.900

Tornado, Greeley

When
May 25, 4:49 PM MST to 4:51 PM MST
Where
Greeley County, 9.28 mi NNW of Horace to 9.46 mi NNW of Horace
Rating
EF0
Path length
0.6 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.609, -101.827

Brief tornado viewed northwest of Tribune.

Hail, Logan

When
May 25, 5:52 PM CST
Where
Logan County, 7 mi SSE of Mc Allaster
Measured
0.75 in hail
Reported by
Public
Coordinates
38.910, -101.340

Flash Flood, Greeley

When
May 25, 4:55 PM MST to 7:55 PM MST
Where
Greeley County, 13.34 mi NW of Horace to 11.05 mi NW of Horace
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.620, -101.950

Wallace county sheriff's office reported water running over county roads. At 530 pm MDT, rainfall of 2.75 inches was measured near this location.

Hail, Greeley

When
May 25, 5:02 PM MST
Where
Greeley County, 10.49 mi N of Horace
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.630, -101.750

Report was relayed via Vortex 2 field project.

Hail, Greeley

When
May 25, 5:14 PM MST
Where
Greeley County, 13 mi NNW of Horace
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.660, -101.850

Report was relayed via Vortex 2 field project.

Hail, Logan

When
May 25, 6:18 PM CST
Where
Logan County, 7.24 mi SSE of Russell Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
38.820, -101.130

Hail, Wichita

When
May 25, 6:39 PM CST
Where
Wichita County, 5.12 mi NW of St Theresa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.600, -101.500

Hail, Logan

When
May 25, 6:42 PM CST
Where
Logan County, 9.96 mi NNW of Elkader
Measured
1.75 in hail
Reported by
Public
Coordinates
38.910, -100.950

Flash Flood, Logan

When
May 25, 6:43 PM CST to 9:43 PM CST
Where
Logan County, 1.74 mi SSW of Russell Spgs to 2.28 mi SW of Russell Spgs
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
38.896, -101.179

Report relayed via VORTEX 2 field project.

Hail, Wichita

When
May 25, 6:59 PM CST
Where
Wichita County, 10.2 mi NNE of St Theresa
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.690, -101.370

Report relayed via Vortex 2 field project.

Hail, Logan

When
May 25, 7:01 PM CST to 7:05 PM CST
Where
Logan County, 6.99 mi N of Elkader
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.880, -100.850

Tornado, Gove

When
May 25, 7:06 PM CST to 7:07 PM CST
Where
Gove County, 15.2 mi WSW of Gove to 14.87 mi WSW of Gove
Rating
EF0
Path length
0.34 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
38.853, -100.734

Brief tornado dissipated after about a minute.

Hail, Wichita

When
May 25, 7:12 PM CST
Where
Wichita County, 13.86 mi N of Marienthal
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.680, -101.200

Tornado, Gove

When
May 25, 7:14 PM CST to 7:20 PM CST
Where
Gove County, 13.58 mi SW of Gove to 8.81 mi SW of Gove
Rating
EF0
Path length
4.77 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.830, -100.680

Tornado was described as large and becoming rain wrapped.

Thunderstorm Wind, Gove

When
May 25, 7:25 PM CST
Where
Gove County, 18.67 mi SSW of Gove
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.701, -100.615

A quonset building lost its roof in thunderstorm outflow. This outflow appears to be associated with a strong rear flank downdraft on the south end of a tornado-producing supercell.

Tornado, Gove

When
May 25, 7:26 PM CST to 7:39 PM CST
Where
Gove County, 7.04 mi SSW of Gove to 16.72 mi SSE of Quinter
Rating
EF1
Path length
21.26 mi
Path width
75 yd
Property damage
$23,000
Reported by
Public
Coordinates
38.862, -100.546

The tornado was described as very large. Approximately 15 power poles were damaged on Road L associated with this tornado.

Thunderstorm Wind, Gove

When
May 25, 7:35 PM CST
Where
Gove County, 9.2 mi S of Gove
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.818, -100.455

Farm business received damage to several grain bins from the rear flank downdraft of a supercell just south of a large tornado. Time of report is estimated from Doppler radar.

Tornado, Gove

When
May 25, 7:44 PM CST to 8:04 PM CST
Where
Gove County, 10.67 mi SE of Gove to 16.72 mi SSE of Quinter
Rating
EF1
Path length
9.9 mi
Path width
50 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.844, -100.336

A center pivot was overturned near Road K and Road 64.

Hail, Gove

When
May 25, 8:00 PM CST to 8:10 PM CST
Where
Gove County, 12.32 mi S of Quinter
Measured
2 in hail
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.892, -100.218

Newspaper reported extensive damage to a home as a result of hail and strong winds associated with a tornado-producing supercell.

Heavy Rain, Gove

When
May 25, 8:00 PM CST
Where
Gove County, 12.32 mi S of Quinter
Property damage
$9,000
Reported by
Newspaper
Coordinates
38.892, -100.218

Twelve calves were drown when they apparently fell into fast running water from heavy rainfall.

Flash Flood, Gove

When
May 25, 8:20 PM CST to 11:20 PM CST
Where
Gove County, 7.39 mi SE of Gove to 10.45 mi SSE of Gove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.865, -100.396

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230817, 230819, 230818, 230820, 230821, 230822, 230826, 230823, 230824, 230825, 230827, 230828, 230830, 230831, 230832, 230833, 230834, 230835, 230912, 230918, 230843, 230993, 230915, 230995, 230996, 230844.